Withdrawal is the term for the abnormal physical and psychological symptoms that occur after a person stops taking opioids or any addictive drug. Signs and symptoms of opioid withdrawal can vary from person to person and from drug to drug. But it is important to recognize the most common early stages of withdrawal so caregivers can treat and manage it properly.
To understand withdrawal, it's helpful to know what opioids are and how they affect the brain. You also should know the stages of withdrawal and the types of treatment available.
Opioids are drugs health care providers often prescribe to temporarily relieve moderate to severe pain. This pain may come from health conditions like cancer. It also may be chronic pain or acute pain after someone sustains an injury or undergoes surgery. Commonly prescribed opioids include oxycodone, morphine, and hydrocodone.
Although opioids may reduce pain symptoms, opioid use can present many risks, including dependence, addiction, overdose, and withdrawal.
Opioids are highly addictive because they activate receptors in the brain, spinal cord, and other locations in the body that regulate pain and pleasure. When opioids attach themselves to the receptors, the body releases large amounts of dopamine. This creates a “high" or euphoric sensation.
When opioids activate the brain's reward processes in the absence of significant pain, they can reinforce continued use of the drug simply for pleasure or to even “feel normal."
Taking opioids over a period of time builds an opioid tolerance in the body. When someone regularly takes opioids, their brain cells build up a tolerance to the drug. It then takes larger amounts of opioids to achieve the same effect. As a result, the person is at a higher risk of an accidental opioid overdose.
Opioid dependence can happen to anyone for a variety of reasons. Those may include physical pain, psychological complications, mental health issues, and/or traumatic life experiences.
A person who is dependent on opioids will experience symptoms of withdrawal if they cut back or suddenly stop taking opioids. This can create a vicious cycle: The person tries to cut back or stop but, upon suffering uncomfortable withdrawal symptoms, they begin taking it again to relieve the symptoms.
Anyone who is dependent on an opioid can suffer withdrawal, especially if they take a smaller dose or suddenly stop using opioids altogether. Withdrawal symptoms can vary from person to person and range from mild to severe. Recognizing and understanding withdrawal symptoms is important to help the person get the best treatment.
When the effects of opioids wear off, a person may experience withdrawal symptoms within a few hours. Some of the initial signs are:
These symptoms begin relatively quickly, usually within 12 to 24 hours. It is at this point that the person should seek professional help at a local hospital or a detox or treatment center.
As a person goes a longer period of time without taking opioids, symptoms tend to intensify. The person may experience:
Many people report feeling miserable, experiencing flu-like symptoms, and feeling depressed and anxious when in withdrawal. Medical attention is necessary to treat withdrawal and can help the person return to normal life faster.
Post-acute withdrawal syndrome (PAWS) is a group of symptoms some people experience after a longer period of withdrawal. It is a frequent occurrence in patients between two to eight weeks after they last used a drug. It can continue for several months afterward.
These symptoms can interfere with the person's early recovery. They are mostly psychological in nature, manifesting as mood, diet, sleep, or social issues that create stress.
PAWS is temporary and will subside as the person continues to stay clean and work toward recovery.
The best way to help someone who is in opioid withdrawal is to help them get professional treatment at a hospital or medical facility. Under prescription and supervision by medical professionals, certain medications are available that may be able to help patients in need.
In the event of an opioid overdose, it's important to know what to do so you can potentially save a life.
If you see someone has overdosed, call 911 right away. After you have called 911, if naloxone is available, administer it immediately. If breathing is restored in the person, they will start to experience withdrawal symptoms.
Keep in mind that the person may become irritable or unpleasant or get physically sick, so make sure you stay with the person until help arrives.
If you or someone you know are suffering from a substance abuse disorder, please call the Get Help Now Hotline at 1-800-662-4357 for more information about treatment resources.
More information on naloxone is also available on the Allegheny County website.